Diabetes insipidus after discontinuation of vasopressin infusion for septic shock

H. Rana, N. Ferguson, Peter Vytautas Dicpinigaitis

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

What is known and objective: Despite widespread use of vasopressin for the treatment of septic shock, few cases of diabetes insipidus (DI) following its discontinuation have been reported. Case summary: A 54-year-old man presented with pneumonia progressing to septic shock, requiring norepinephrine and vasopressin for refractory hypotension. After clinical improvement, the patient on 3 separate occasions developed polyuria and severe hypernatremia upon discontinuation of vasopressin, with prompt recovery upon its resumption. What is new and conclusion: Occurrence of DI upon discontinuation of vasopressin infusion appears to be rare, but incidence may be underestimated due to a paucity of published reports. Actual incidence and underlying mechanism of this phenomenon remain to be elucidated.

Original languageEnglish (US)
Pages (from-to)287-290
Number of pages4
JournalJournal of Clinical Pharmacy and Therapeutics
Volume43
Issue number2
DOIs
StatePublished - Apr 1 2018

Fingerprint

Diabetes Insipidus
Septic Shock
Vasopressins
Hypernatremia
Polyuria
Incidence
Hypotension
Pneumonia
Norepinephrine
Therapeutics

Keywords

  • desmopressin
  • diabetes insipidus
  • hypernatremia
  • septic shock
  • vasopressin

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this

Diabetes insipidus after discontinuation of vasopressin infusion for septic shock. / Rana, H.; Ferguson, N.; Dicpinigaitis, Peter Vytautas.

In: Journal of Clinical Pharmacy and Therapeutics, Vol. 43, No. 2, 01.04.2018, p. 287-290.

Research output: Contribution to journalArticle

@article{27764b3d50bd401d9f3ab6635b246eb3,
title = "Diabetes insipidus after discontinuation of vasopressin infusion for septic shock",
abstract = "What is known and objective: Despite widespread use of vasopressin for the treatment of septic shock, few cases of diabetes insipidus (DI) following its discontinuation have been reported. Case summary: A 54-year-old man presented with pneumonia progressing to septic shock, requiring norepinephrine and vasopressin for refractory hypotension. After clinical improvement, the patient on 3 separate occasions developed polyuria and severe hypernatremia upon discontinuation of vasopressin, with prompt recovery upon its resumption. What is new and conclusion: Occurrence of DI upon discontinuation of vasopressin infusion appears to be rare, but incidence may be underestimated due to a paucity of published reports. Actual incidence and underlying mechanism of this phenomenon remain to be elucidated.",
keywords = "desmopressin, diabetes insipidus, hypernatremia, septic shock, vasopressin",
author = "H. Rana and N. Ferguson and Dicpinigaitis, {Peter Vytautas}",
year = "2018",
month = "4",
day = "1",
doi = "10.1111/jcpt.12627",
language = "English (US)",
volume = "43",
pages = "287--290",
journal = "Journal of Clinical Pharmacy and Therapeutics",
issn = "0269-4727",
publisher = "Wiley-Blackwell",
number = "2",

}

TY - JOUR

T1 - Diabetes insipidus after discontinuation of vasopressin infusion for septic shock

AU - Rana, H.

AU - Ferguson, N.

AU - Dicpinigaitis, Peter Vytautas

PY - 2018/4/1

Y1 - 2018/4/1

N2 - What is known and objective: Despite widespread use of vasopressin for the treatment of septic shock, few cases of diabetes insipidus (DI) following its discontinuation have been reported. Case summary: A 54-year-old man presented with pneumonia progressing to septic shock, requiring norepinephrine and vasopressin for refractory hypotension. After clinical improvement, the patient on 3 separate occasions developed polyuria and severe hypernatremia upon discontinuation of vasopressin, with prompt recovery upon its resumption. What is new and conclusion: Occurrence of DI upon discontinuation of vasopressin infusion appears to be rare, but incidence may be underestimated due to a paucity of published reports. Actual incidence and underlying mechanism of this phenomenon remain to be elucidated.

AB - What is known and objective: Despite widespread use of vasopressin for the treatment of septic shock, few cases of diabetes insipidus (DI) following its discontinuation have been reported. Case summary: A 54-year-old man presented with pneumonia progressing to septic shock, requiring norepinephrine and vasopressin for refractory hypotension. After clinical improvement, the patient on 3 separate occasions developed polyuria and severe hypernatremia upon discontinuation of vasopressin, with prompt recovery upon its resumption. What is new and conclusion: Occurrence of DI upon discontinuation of vasopressin infusion appears to be rare, but incidence may be underestimated due to a paucity of published reports. Actual incidence and underlying mechanism of this phenomenon remain to be elucidated.

KW - desmopressin

KW - diabetes insipidus

KW - hypernatremia

KW - septic shock

KW - vasopressin

UR - http://www.scopus.com/inward/record.url?scp=85042631749&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85042631749&partnerID=8YFLogxK

U2 - 10.1111/jcpt.12627

DO - 10.1111/jcpt.12627

M3 - Article

VL - 43

SP - 287

EP - 290

JO - Journal of Clinical Pharmacy and Therapeutics

JF - Journal of Clinical Pharmacy and Therapeutics

SN - 0269-4727

IS - 2

ER -